Thunderstorm Wind, Washita
- When
- August 22, 3:54 PM CST
- Where
- Washita County, 0.69 mi S of (Csm)clinton Sherman Airport
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 35.330, -99.200
A line of storms formed along a cold front on the evening of the 22nd, and swept southeastward. Storms were slow moving with heavy rainfall rates, producing several instances of flash flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A line of storms formed along a cold front on the evening of the 22nd, and swept southeastward. Storms were slow moving with heavy rainfall rates, producing several instances of flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 22, 1:34 PM CST, 2 hours 20 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 234 PM CDT Tue Aug 22 2017 .DISCUSSION... Cold front continues to slowly move south this afternoon, and the afternoon convection has already developed along the front in southwest Oklahoma and the southeast Texas panhandle. Despite decent instability, wind shear is very low, so although some storms may briefly become strong or marginally severe, organized severe weather is unlikely. The primary issue will be locally heavy rainfall/flooding with the combination of high precipitable water and slow movement. The special 17Z OUN sounding recorded a precipitable water content of 1.65 inches, just under the 90th percentile for this time of year. Storm chances continue through tomorrow, mainly close to the frontal zone in the south. Return moisture leads to some additional storm chances tomorrow night into Friday, mainly west. Then attention shifts to the tropical system advertised by the models to move inland on the Texas Gulf Coast late Friday or Saturday. It still remains a question how far north the moisture will push through Texas or if we will remain in a more subsident region, so there is quite a bit of uncertainty later in this forecast period. Temperatures will remain below average for this time of the year. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 68 85 62 84 / 50 10 10 10 Hobart OK 70 86 64 86 / 60 30 10 20 Wichita Falls TX 72 87 70 87 / 60 40 20 20 Gage OK 63 86 61 85 / 20 10 10 20 Ponca City OK 61 85 59 84 / 20 0 0 0 Durant OK 72 87 69 85 / 60 40 10 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. &&
Hazardous Weather Outlook National Weather Service Norman OK 1200 pM CDT Tue Aug 22 2017 OKZ004>048-050>052-TXZ083>090-231015- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1200 pM CDT Tue Aug 22 2017 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Thunderstorms... Thunderstorm chances increase this afternoon through early evening across central and southern Oklahoma and adjacent parts of northern Texas when a cold front passes. Strong to severe storms will be possible with a threat of damaging winds and hail up to the size of half dollars. .Heavy Rainfall... Localized heavy rainfall is possible late this afternoon through early Wednesday morning along and south of interstate 40. The heaviest rainfall is expected over portions of southwestern Oklahoma. This could lead to flash flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... .Thunderstorms... At least a low chance of thunderstorms will be possible each day this week. Chances will likely increase by Saturday morning across northwestern and central Oklahoma. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 307 PM CDT TUE AUG 22 2017 OKZ033-034-222030- Harmon OK-Greer OK- 307 PM CDT TUE AUG 22 2017 ...SIGNIFICANT WEATHER ADVISORY FOR northwestern Harmon and west central Greer Counties Until 330 PM CDT... AT 305 PM CDT, a strong thunderstorm was located 6 miles west of Vinson, moving northeast at 10 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Wind gusts to 50 MPH... LAT...LON 3482 10000 3503 10000 3503 9984 3489 9979 TIME...MOT...LOC 2005Z 242DEG 9KT 3492 9996 ..speg.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
346 PM CDT TUE AUG 22 2017
OKZ034-035-222115-
Kiowa OK-Greer OK-
346 PM CDT TUE AUG 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR northwestern Kiowa and
northeastern Greer Counties Until 415 PM CDT...
AT 343 PM CDT, a strong thunderstorm was located 6 miles east of
Willow. This storm was nearly stationary.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
LAT...LON 3512 9944 3511 9941 3512 9941 3512 9936
3500 9927 3496 9944 3512 9954
TIME...MOT...LOC 2043Z 61DEG 2KT 3505 9940
..speg.SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
402 PM CDT TUE AUG 22 2017
OKZ033-TXZ083-222130-
Harmon OK-Hardeman TX-
402 PM CDT TUE AUG 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR southern Harmon and northwestern
Hardeman Counties Until 430 PM CDT...
AT 400 PM CDT, a strong thunderstorm was located 7 miles south of
Hollis, moving east at 5 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
LAT...LON 3467 10000 3468 9974 3451 9978 3450 9984
3449 9982 3448 9982 3445 9979 3441 9980
3448 10000
TIME...MOT...LOC 2100Z 280DEG 4KT 3458 9994
..speg.SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 405 PM CDT TUE AUG 22 2017 OKZ012-222130- Garfield OK- 405 PM CDT TUE AUG 22 2017 ...SIGNIFICANT WEATHER ADVISORY FOR southeastern Garfield County Until 430 PM CDT... AT 403 PM CDT, strong thunderstorms were located near Fairmont to near Douglas. These storms were nearly stationary. HAZARDS INCLUDE... Hail up to the size of nickels... Wind gusts to 50 MPH... LAT...LON 3620 9778 3619 9758 3641 9753 3643 9775 TIME...MOT...LOC 2103Z 342DEG 1KT 3632 9770 3627 9767 ..speg.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 418 PM CDT TUE AUG 22 2017 OKZ022-035-222145- Kiowa OK-Washita OK- 418 PM CDT TUE AUG 22 2017 ...SIGNIFICANT WEATHER ADVISORY FOR north central Kiowa and southwestern Washita Counties Until 445 PM CDT... AT 416 PM CDT, a strong thunderstorm was located near Sentinel, moving northeast at 5 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Wind gusts to 50 MPH... Minor flooding in areas of poor drainage... LAT...LON 3533 9920 3516 9895 3502 9916 3513 9933 TIME...MOT...LOC 2116Z 218DEG 6KT 3514 9919 ..speg.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
450 PM CDT TUE AUG 22 2017
OKZ016-021-022-222215-
Washita OK-Beckham OK-Custer OK-
450 PM CDT TUE AUG 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR western Washita...southern
Beckham and southern Custer Counties Until 515 PM CDT...
AT 446 PM CDT, strong thunderstorms were along a line extending from
6 miles northwest of Arapaho to near Sentinel, and from near
Sentinel to near Erick. These storms were nearly stationary. The
slow movement will cause heavy rain accumulation.
HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
LAT...LON 3527 10000 3534 9934 3572 9915 3572 9878
3514 9895 3512 9916 3511 9943 3512 9978
3505 9978 3503 10000
TIME...MOT...LOC 2146Z 92DEG 1KT 3561 9906 3520 9916
..speg.The Altus AFB radar (KFDR), 110 km away, was scanning. The volume nearest the first event began at 21:55 UTC.
6 thunderstorm wind, 5 flash flood, 3 hail. Local standard time, as filed.
No damage reported.
Delayed report. Tree limbs down of up to 5-6 inches in diameter were broken. Numerous small limbs down.
No damage reported.
No damage reported.
May Ave and Hefner Blvd.
One to two feet of water was over the roadway at 23rd and Broadway.
Excessive rainfall caused flooding and a stalled vehicle at 36th and Shartel.
At least a foot of water on roadway from excessive rainfall at northeast 50th street and I-35.
Three feet of water was in front of the Mont restaurant at the intersection of Boyd street and Classen Blvd from excessive rainfall.
Flooded roads stranded several vehicles at the corner of 12TH avenue northeast and east Robinson street.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 719824, 719825, 719826, 719828, 719829, 719830, 719831, 719832, 719835, 719837, 719838, 719839, 719840, 719841.